Hail, Marshall
- When
- September 2, 5:15 PM CST
- Where
- Marshall County, 2.39 mi ENE of Middle River
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.440, -96.120
Some quarter sized hail was mixed in with a lot of smaller sized hail.
Daytime heating combined with an upper level disturbance to fuel a few late afternoon thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Daytime heating combined with an upper level disturbance to fuel a few late afternoon thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 2, 2:12 PM CST, 3 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 312 PM CDT TUE SEP 2 2014 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT) ISSUED AT 310 PM CDT TUE SEP 2 2014 FORECAST CHALLENGES CONCERN RAIN CHANCES AND TEMPERATURES. MODELS IN GOOD AGREEMENT AND WILL USE BLEND. FOR TONIGHT SHORTWAVE AND ASSOCIATED SURFACE BOUNDARY WILL CONTINUE TO CROSS REGION. SHEAR A BIT STRONGER WITH SIMILAR CONVECTIVE PARAMETERS TO YESTERDAY ALTHOUGH COVERAGE MUCH MORE SPOTTY AT THIS POINT. AGAIN CANNOT RULE OUT AN ISOLATED STRONG STORM INTO EARLY EVENING. DID VERY LITTLE TAMPERING WITH POPS AS MOST CONVECTION THIS EVENING WILL BE OVER THE NE HALF OF THE FA AND AGAIN SHOULD DIMINISH WITH LOSS OF HEATING. WITH MODEST WARM ADVECTION OVERNIGHT TEMPERATURES SHOULD NOT BE AS COOL. MORE SIGNIFICANT SHORTWAVE CURRENTLY MOVING INTO THE PAC NW WILL CROSS THE NORTHERN ROCKIES REACHING THE NORTHERN HIGH PLAINS BY WED EVENING. ASSOCIATED HEIGHT FALLS WILL HELP ORGANIZE SURFACE LOW OVER THE NORTHERN HIGH PLAINS WITH E-W BOUNDARY THROUGH SOUTH DAKOTA INTO SOUTHERN MN. 30KT SOUTHERLY LOW LEVEL JET WILL ADVECT DEEP MOISTURE NORTHWARD WITH PRECIPITABLE H2O VALUES INCREASING TO OVER 1.5 INCHES BY AFTERNOON. WITH MINIMAL CIN AND CONVECTIVE TEMPERATURES IN THE 70S CONVECTION SHOULD INITIATE VCNTY BOUNDARY DURING THE AFTERNOON LIFTING NNE. CONVECTIVE PARAMETERS SUFFICIENT FOR SOME SEVERE STORMS POSSIBLE. THERE WILL LIKELY BE CLOUD COVER HOWEVER TEMPERATURES SHOULD BE ABLE TO RECOVER CLOSE TO AVERAGE. CONVECTION WILL CONTINUE TO LIFT NE WEDNESDAY NIGHT WITH BEST CHANCES FROM FAR SE ND INTO WEST CENTRAL MN. ANOTHER RAIN AREA TO WATCH WILL BE ALONG NORTHWARD EXTENDING BOUNDARY FROM E SD SURFACE LOW TO SECONDARY LOW OVER S MB. BASED ON LOW POSITION FAVORED RAIN AREA WILL BE ALONG INTERNATIONAL BORDER WITH MORE SPOTTY PCPN SOUTHWARD. .LONG TERM...(THURSDAY THROUGH TUESDAY) ISSUED AT 310 PM CDT TUE SEP 2 2014 LOW PRESSURE WILL PROPAGATE EAST THURSDAY WITH POSSIBLE DRY SLOTTING THROUGH ALL BUT THE FAR NORTH. WITH WRAP AROUND COLD ADVECTION ACROSS THE NORTH COULD SEE A FAIRLY RESPECTABLE THERMAL GRADIENT FROM NW-SE ACROSS THE FA. WILL LIKELY BE BREEZY/WINDY FROM VALLEY WEST DURING THE DAY. ANY LINGERING RAIN WILL END ACROSS THE INTERNATIONAL BORDER AREA THURSDAY NIGHT AS HIGH PRESSURE BUILDS IN. FRIDAY WILL BE DRY WITH SUB AVERAGE TEMPERATURES. A NORTHWEST FLOW PATTERN ALOFT...VOID OF ANY APPRECIABLE MOISTURE TRANSPORT INTO THE AREA...WILL KEEP A DRY AND COOL AIR MASS IN PLACE THROUGH THE UPCOMING WEEKEND. OVERNIGHT LOWS BOTH FRI AND SAT NIGHT COULD POTENTIALLY DROP INTO THE 40S...LIMITING DAY TIME HIGHS TO AROUND THE 70 MARK. THE UPPER AIR PATTERN BECOMES ZONAL SUNDAY AND TURNS TO THE SOUTHWEST SUNDAY NIGHT...WITH LEE SIDE LOW PRESSURE MOVING INTO THE PLAINS ON MONDAY. THIS WILL OPEN UP THE GULF FOR SOME MOISTURE TRANSPORT INTO THE AREA AND GIVE THE AREA ITS NEXT ROUND OF THUNDERSTORMS EARLY NEXT WEEK. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 1239 PM CDT TUE SEP 2 2014 VFR CONDS ARE EXPECTED TODAY...HOWEVER SCATTERED SHOWERS OVER THE CENTRAL AND NORTHERN VALLEY WILL MOVE INTO MN EARLY THIS AFTN AND COULD BRING SOME RAIN TO BJI/TVF AREAS. FAR WILL BE SCT-BKN THROUGH THE MID AFTERNOON AS SOME VFR CIGS TO THE NORTH COULD SINK INTO THEIR AERODROME. LIGHT SOUTHWESTERLY WINDS EXPECTED AT MOST LOCATIONS. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && SHORT TERM...VOELKER LONG TERM...SPEICHER/VOELKER AVIATION...SPEICHER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 645 AM CDT TUE SEP 2 2014 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-031145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 645 AM CDT TUE SEP 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE MAINLY AFTER NOON. SMALL HAIL WILL BE POSSIBLE...BUT THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS VERY LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A STRONG STORM SYSTEM IS FORECAST TO DEVELOP IN THE WESTERN HIGH PLAINS WEDNESDAY AND MOVE INTO THE RED RIVER VALLEY WEDNESDAY EVENING. SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST AS THE LOW MOVES ALONG THE DAKOTAS BORDER. STRONG TO SEVERE STORMS ARE POSSIBLE LATE WEDNESDAY IN PORTIONS OF THE MINNESOTA LAKES COUNTRY. AS THE LOW MOVES EAST OF THE REGION ON THURSDAY NORTHWEST WINDS MAY GUST TO 35 MPH BY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 088
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 456 PM CDT TUE SEP 2 2014 MNZ004-005-022300- KITTSON MN-ROSEAU MN- 456 PM CDT TUE SEP 2 2014 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ROSEAU AND EASTERN KITTSON COUNTIES UNTIL 600 PM CDT... AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 19 MILES NORTHWEST OF GREENBUSH...OR 34 MILES WEST OF ROSEAU...MOVING TO THE EAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... HAUG AND LEO AROUND 520 PM CDT. GREENBUSH AROUND 525 PM CDT. BADGER AROUND 535 PM CDT. ROSS AROUND 540 PM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAT...LON 4896 9553 4859 9566 4864 9690 4898 9643 TIME...MOT...LOC 2156Z 284DEG 27KT 4887 9648 RIDDLE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 559 PM CDT TUE SEP 2 2014 MNZ005-008-030000- EAST MARSHALL MN-ROSEAU MN- 559 PM CDT TUE SEP 2 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MARSHALL AND SOUTHERN ROSEAU COUNTIES UNTIL 700 PM CDT... AT 556 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 12 MILES SOUTH OF GREENBUSH...OR 29 MILES NORTH OF THIEF RIVER FALLS...MOVING TO THE SOUTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... MIDDLE RIVER AROUND 605 PM CDT. GATZKE AROUND 625 PM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAT...LON 4853 9561 4818 9573 4846 9636 4865 9626 TIME...MOT...LOC 2259Z 312DEG 38KT 4851 9618 RIDDLE
The Fargo/Grand Forks radar (KMVX), 135 km away, was scanning. The volume nearest the first event began at 23:15 UTC.
2 hail. Local standard time, as filed.
Some quarter sized hail was mixed in with a lot of smaller sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, September 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532066, 532067.